Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

August 20, 2021Lincoln County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 20, 2021, 4:59 PM CDT for Lincoln County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 4:59 PM CDT (21:59 UTC)
Expired
Aug 20, 2021, 5:30 PM CDT
In force
31 min
Issued by
NWS Wichita, KS
Hail
0.25 in
Wind
55

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 142 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1273 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

381 
WWUS83 KICT 202159
SPSICT

Special Weather Statement
National Weather Service Wichita KS
459 PM CDT Fri Aug 20 2021
 
KSZ033-202230-
Lincoln KS-
459 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northeastern Lincoln
County through 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barnard, or 9 miles northeast of Lincoln, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Lincoln, Beverly and Barnard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3902 9793 3895 9812 3911 9820 3922 9802
      3922 9793
TIME...MOT...LOC 2159Z 239DEG 26KT 3912 9800 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 20, 3:06 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 20, 3:06 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
306 PM CDT Fri Aug 20 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 258 PM CDT Fri Aug 20 2021

Bottom line up front: Hot and humid late this afternoon along the
I-135 corridor. A chance of widely scattered strong to severe storms
this evening and tonight, along a east-southeast moving cold front.
Another chance of storms for southern KS for Sat afternoon/evening
and Sat night.

A surface low pressure currently is located just north of KRSL at
this time, with low of low level moisture streaming north across
most of the forecast area (mid-upper 70 dewpoints as far north as
KSLN), ahead of an eastward moving dryline and cold front, currently
located just to the west of the forecast area. The mid upper 70
dewpoints will make for a very humid afternoon, tempered somewhat by
breezy south winds. Plan on keeping the heat advisory going until
00z.

For the evening hours, latest high Rez model solutions show the low
pressure area will lift northeast into SE Neb, with the trailing
combination of the dryline/cold front pushing into western sections
of the forecast area. Model trends suggest that the cold front will
overtake the dryline, with convergence increasing in the 22-00z time
frame for thunderstorms to develop just to the west of the forecast
area, possibly near KGBD and KHUT. Think the convection will
initially be widely scattered as come capping issues will keep the
convection from completely filling in along the front. but think as
00z approaches, convection may become more robust, as the low level
jet starts to impinge on the cold front as it tilts to the south, is
it moves into the area. Strong to severe storms still look possible,
with SBCAPE values of 4000-5000 J/kg and 20-25 kts of bulk shear.
Fairly decent directional shear, so could see some rotating updrafts
with some embedded supercell structures, for a quarter to possibly a
golf ball size hail threat, and a 60-65 mph damaging wind threat.
Most of the better shear looks to lag behind the front, limiting the
large hail potential, with the initial updrafts having the greatest
potential of very large hail.

As the evening progresses, think the strong/severe threat will
transition to more of a damaging wind threat, as the convection
forms more of a broken multicell cluster of storms across southern
KS.  Previous discussion suggested a flash flooding threat, due to
back building and training of storms, which may occur over SE KS and
the Flint Hills, given precipitable water (PW) values of 180-200
percent of normal, as the low level jet veers to the east and
remains parallel to the cold front during the 06-09z time frame.
This may lead to some areas of the Flint Hills picking up 1 to 2
inches of rainfall by Sat morning, with the potential for locally
higher amounts of 3 to 4 inches.

Most of the cold front and the convection will push to the southeast
of the forecast area into nrn OK by Sat morning, with some lingering
showers over SE KS for a few hours in the morning. So expect most
locations to remain dry for most of the daylight hours on Sat.

Some model differences on how far the front will get before stalling
on Sat, with the NAM/WRF and some of the high rez models pushing it
into central OK, while the GFS keeps it closer to the KS/OK border.
Afternoon heating on Saturday will lead to renewed convection along
this frontal boundary, but the real question being, will most of
this be in northern OK or possibly as far north as the KS/OK border.
Most of the high rez model solutions keep most of the afternoon
convective chances further south in OK, while the further north GFS
suggests the potential for strong/severe storms along the KS/OK
border, given instability pooling along the front, and 30-40 kts of
bulk shear. For now, will keep some low pops across southern KS for
this chance, but think most of the convection will stay south of the
border in OK initially.

Low level moisture transport and warm advection really gets ramped
up across northern OK and southern KS late Sat evening and Sat
night, which will lead to the frontal boundary lifting back north as
a warm front Sat night. This will probably lead to elevated
convection developing and moving back into southern KS, and lifting
NE across most of the forecast area Sat night through early on Sun.

This looks like the best chance for most of south central KS to see
a decent rainfall chance.

Ketcham

.LONG TERM...(Sunday through Friday)
Issued at 258 PM CDT Fri Aug 20 2021

SW flow and lee side trough reestablishing itself along the front
range, will lead to very warm and breezy conditions for Sunday,
Monday and possibly into Tue, as convective chances shift back north
into Neb. 1000-850h partial thickness values suggest max temps will
climb back into the mid to upper 90s for Sun and the upper 90s to
near 100 for Mon/Tue. The breezy conditions will help surface
dewpoints mix out for the afternoon hours, keeping Wet Bulb Globe
Temps (WBGT) and heat index values below heat advisory values.

Most of the convective chances will stay well north of the forecast
area through Wed. Could see some convection try to get going across
NW KS on Tue evening, but as this convection moves east, it will run
into warmer mid level temperatures, which will squash the convection
as it moves into central KS.

Will keep some low pops across central KS for the Wed/Thu, as a
frontal boundary tries to sag south into nrn KS, but confidence is
low, but confidence in warmer than normal temperatures remaining
across the region is increasing.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1239 PM CDT Fri Aug 20 2021

* Increased TSRA risk through tonight
* Gusty south winds this afternoon

Both a cold front, and dryline, will push east into central
Kansas this afternoon, potentially stalling across southern
Kansas by tonight. An increased risk of TSRA still appears
probably along these features as they move through, and stall,
over the area. There is still some uncertainty regarding where the
greatest coverage, and intensity, of TSRA will be, but for now it
appears to be focused across southern Kansas (with a more
transient risk across north-central KS). Well ahead of the cold
front/dryline, a small cluster of TSRA will continue to impact far
SE Kansas. It's unclear how long these TSRA will last, but they
haven't shown significant weakening over the past couple of hours,
and may linger through the afternoon near/just south of KCNU.
Where TSRA do occur, especially this afternoon through tonight,
significant reductions to VIS are likely, along with the potential
for 40kt+ wind gusts and 1", or larger, hail. TSRA tonight may
linger into early SAT AM, with a renewed round of widely scattered
TSRA possible late Saturday or Saturday evening.

Martin

&&

.HYDROLOGY...
Issued at 258 PM CDT Fri Aug 20 2021

A flash flooding threat may develop across the Flint Hills and SE
KS late tonight, due to back building and training of storms.
Given precipitable water (PW) values of 180-200 percent of
normal, and the low level jet veering to the east and remaining
parallel to the cold front, expected to over southern KS during
the 06-09z time frame. This may lead to some areas of the Flint
Hills picking up 1 to 2 inches of rainfall by Sat morning, with
the potential for locally higher amounts of 3 to 4 inches. this
may lead to areal flooding and potentially flash flooding.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  90  71  95 /  60  20  30  10
Hutchinson      68  88  69  95 /  40  10  30  10
Newton          68  87  69  93 /  60  10  30  10
ElDorado        70  88  70  93 /  60  20  30  10
Winfield-KWLD   72  92  71  95 /  50  20  30  10
Russell         63  88  67  97 /  10  10  20  10
Great Bend      65  85  67  93 /  10  10  20  10
Salina          66  88  67  95 /  40  10  30  10
McPherson       66  86  68  93 /  50  10  30  10
Coffeyville     74  91  72  95 /  40  30  30  10
Chanute         73  89  71  93 /  60  20  40  10
Iola            73  88  69  92 /  60  20  40  10
Parsons-KPPF    74  90  71  93 /  50  30  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ049-051>053-
067>070-082-083-091>095-098-099.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...RM
HYDROLOGY...Ketcham
Hazardous weather outlook, Aug 20, 3:37 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
337 PM CDT Fri Aug 20 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-212045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
337 PM CDT Fri Aug 20 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms will be possible late this afternoon
through tonight, especially along and east of Interstate 135. These
thunderstorms will be capable of hail up to golf ball size, wind
gusts up to 65 mph, and heavy rainfall. Rainfall totals of 1 to 2
inches with locally higher amounts up to 4 inches are possible,
especially for areas east of the Kansas Turnpike, which may lead to
localized flooding and possible flash flooding.

Heat indices of 103 to 107 degrees are likely until this evening
along the Interstate 135 and Interstate 35 corridors. Please see the
latest Heat Advisory for additional details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms may attempt to develop again on Saturday afternoon
and Saturday night across southern Kansas. If they do, some could
be strong to severe storms may occur. Quarter size to half dollar
size hail and 50 to 60 mph winds are the main concerns.

Very warm temperatures and humid conditions look to return for
Sunday through Wednesday. Heat index values of 100 to 103 are
possible each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon or this
evening.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

JC/Ketcham

In the hours before

Special weather statement, Aug 20, 4:05 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
405 PM CDT Fri Aug 20 2021

KSZ032-033-048-202130-
Ellsworth KS-Russell KS-Lincoln KS-
405 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of western Lincoln,
northwestern Ellsworth and eastern Russell Counties through 430 PM
CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sylvan Grove, or 10 miles north of Wilson, moving northeast at 25
mph.

HAZARD...Wind gusts of 50 to 55 mph, half inch hail, torrential
         downpours.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wilson, Lucas, Sylvan Grove, Dorrance, Bunker Hill, Ash Grove, Wilson
State Park and Wilson Lake.

This includes Interstate 70 between Mile Markers 192 and 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3922 9803 3869 9850 3870 9889 3922 9838
TIME...MOT...LOC 2105Z 228DEG 22KT 3897 9846

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

KLEINSASSER
Special weather statement, Aug 20, 4:27 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
427 PM CDT Fri Aug 20 2021

KSZ033-202200-
Lincoln KS-
427 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of Lincoln County
through 500 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sylvan Grove, or 10 miles northwest of Lincoln,
moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph, half inch hail, torrential
         downpours, cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lincoln, Sylvan Grove, Barnard and Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3922 9793 3910 9793 3887 9835 3887 9848
      3888 9848 3922 9849
TIME...MOT...LOC 2126Z 220DEG 28KT 3911 9833

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

KLEINSASSER
Special weather statement, Aug 20, 4:59 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
459 PM CDT Fri Aug 20 2021

KSZ033-202230-
Lincoln KS-
459 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northeastern Lincoln
County through 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barnard, or 9 miles northeast of Lincoln, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lincoln, Beverly and Barnard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3902 9793 3895 9812 3911 9820 3922 9802
      3922 9793
TIME...MOT...LOC 2159Z 239DEG 26KT 3912 9800

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:05 PM CDTSpecial Weather StatementICTLincoln25 min
Aug 20, 4:27 PM CDTSpecial Weather StatementICTLincoln33 min
Aug 20, 5:26 PM CDTSpecial Weather StatementICTBarton34 min
Aug 20, 5:28 PM CDTSpecial Weather StatementICTSaline32 min
Aug 20, 5:30 PM CDTSpecial Weather StatementICTSaline30 min
Aug 20, 5:34 PM CDTSpecial Weather StatementICTRice26 min
Aug 20, 5:54 PM CDTSpecial Weather StatementICTRice36 min
Aug 20, 6:01 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice59 min
Aug 20, 6:08 PM CDTSpecial Weather StatementICTBarton37 min
Aug 20, 6:13 PM CDTSevere Thunderstorm WarningICTSaline58 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.